Share Facebook
Crohn's Disease Forum » Support Forum » Can antibiotics cause a flare?


09-03-2016, 10:05 AM   #1
crohnsisnofun
 
Join Date: Aug 2016
Can antibiotics cause a flare?

Hello,

I'm newly diagnosed with indeterminate Crohn's. My symptoms were quite mild but I went in for a colonoscopy last September on the advice of a nurse practitioner. At that point, the doc said I may or may not have Crohn's and started me on treatment. Since then, all of the mesalamine pills have caused various side effects and have been effective for only a short period of time. My symptoms have gotten 10 times worse since I started trying to fix things.

I am currently taking 6 Asacol HD pills per day. They were controlling my symptoms until about a week ago when I started having blood and mucus in my stool. My stomach is also very grumbly (and loud!) pretty much all the time. This was about a week after I started taking Cipro and then switched to Macrobid for a UTI. I have 5 days left on the Macrobid. I'm wondering if the problem is the antibiotics throwing my system off or if Asacol is losing its effectiveness.

Thanks for any insights anyone can give me. I'm finding all of this so frustrating.
09-03-2016, 10:14 AM   #2
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
It could be a little bit of both. You may need a probiotic but I would tell the doctor what is going on and ask him about stronger medicine.
09-03-2016, 10:16 AM   #3
crohnsisnofun
 
Join Date: Aug 2016
I was taking VSL#3 up until a few days ago. My GP told me to try Align. Since my gastroenterologist had told me originally I could take VSL#3 or Align, I switched to Align to see if it made any difference. So far, both probiotics don't seem to be doing anything.
09-03-2016, 10:21 AM   #4
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
I know that antibiotics can mess around with your gut. Maybe you should try some other probiotics. Does your doctor know about the bleeding?

09-03-2016, 10:25 AM   #5
crohnsisnofun
 
Join Date: Aug 2016
I have an appt with the gastro doc next week, so I will tell him then.
09-03-2016, 10:31 AM   #6
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
I hope he can get you on something to settle your stomach down

09-04-2016, 11:02 AM   #7
Charlotte.
Senior Member
 
Join Date: Nov 2014

My Support Groups:
Hello,

I'm newly diagnosed with indeterminate Crohn's. My symptoms were quite mild but I went in for a colonoscopy last September on the advice of a nurse practitioner. At that point, the doc said I may or may not have Crohn's and started me on treatment. Since then, all of the mesalamine pills have caused various side effects and have been effective for only a short period of time. My symptoms have gotten 10 times worse since I started trying to fix things.

I am currently taking 6 Asacol HD pills per day. They were controlling my symptoms until about a week ago when I started having blood and mucus in my stool. My stomach is also very grumbly (and loud!) pretty much all the time. This was about a week after I started taking Cipro and then switched to Macrobid for a UTI. I have 5 days left on the Macrobid. I'm wondering if the problem is the antibiotics throwing my system off or if Asacol is losing its effectiveness.

Thanks for any insights anyone can give me. I'm finding all of this so frustrating.

I would say yes. Both from personal experience and latest research.

As antibiotics alter the microbiota, the "wrong" bacteria could find better surrounding for growing and beneficial, anti-inflammatory bacteria could be suppressed by the "wrong" bacteria. This also happens to healthy individuals but this is especially what happens to many of those who have Crohn's.
Probiotics (that you know are the right ones for you) could be helpful but only if it's the right product for you (there is a ton out there and there is no one-fits-all product, as it's still not clear what the "perfect" and healthy microbiota should look like in detail and what the status quo looks like).
__________________
Crohn's Disease: diagnosed 2014 (at 24), symptoms for 10 years now
Enteropathic Arthritis, Sacroliitis, Osteopenia

Stelara; Uceris; Lansoprazole; Domperidone.

Previously: Remicade, Humira, Simponi, Azathioprine, Methotrexate, Sulfasalazine, Entocort, Uceris, Prednisolone, TPN, EEN, different alternative treatments.
Reply

Crohn's Disease Forum » Support Forum » Can antibiotics cause a flare?
Thread Tools


All times are GMT -5. The time now is 03:54 PM.
Copyright 2006-2017 Crohnsforum.com